Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 23, 2006, 12:33 AM EDT for Prince William County, City of Manassas, City of Manassas Park, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2006, 12:33 AM EDT (04:33 UTC)
- Expired
- Jun 23, 2006, 3:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties City of Manassas, VA, City of Manassas Park, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 20 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1909 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 230434
FFWLWX
VAC153-683-685-230730-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 AM EDT FRI JUN 23 2006
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF MANASSAS IN NORTHERN VIRGINIA
CITY OF MANASSAS PARK IN NORTHERN VIRGINIA
PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA
* UNTIL 330 AM EDT
* AT 1229 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
FROM A THUNDERSTORM 4 MILES NORTHEAST OF HAYMARKET...MOVING EAST AT
15 MPH. RADAR INDICATES THAT TWO TO THREE INCHES OF RAIN HAS
ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO INCHES
WILL BE POSSIBLE THROUGH 330 AM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE BULL RUN AND HAYMARKET.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3892 7768 3885 7770 3879 7769 3863 7755
3868 7735 3888 7757 3894 7763
$$1 follow-up statement
000
WGUS71 KLWX 230629
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 AM EDT FRI JUN 23 2006
VAC153-683-685-230633-
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
223 AM EDT FRI JUN 23 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN PRINCE
WILLIAM COUNTY...THE CITY OF MANASSAS PARK AND THE CITY OF
MANASSAS...
THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL HAVE MOVED OUT OF THE
AREA. NO ADDITIONAL HEAVY RAINFALL IS EXPECTED FOR THE REST OF
TONIGHT...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
MOTORISTS SHOULD CONTINUE USE CAUTION...AS A FEW LOW LYING ROADWAYS
MAY HAVE STANDING HIGH WATER.
LAT...LON 3892 7768 3885 7770 3879 7769 3863 7755
3868 7735 3888 7757 3894 7763
$$
PELOQUINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 9:45 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 22, 9:45 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 945 PM EDT THU JUN 22 2006 .UPDATE... WATER VAPOR SHOWS A RIDGE DOMINATING THE SOUTHEAST CONUS...WITH A TROUGH ACROSS EASTERN CANADA. WAVES ARE RIDING NORTHEAST WITHIN THE MEAN FLOW FROM THE NORTHERN PLAINS INTO THE EASTERN GREAT LAKES. ACARS 400-250MB WIND OBSERVATIONS REVEAL A WESTERLY 100-120KT JET FROM THE UPPER MIDWEST EAST ACROSS THE UPPER GREAT LAKES. 19Z SURFACE ANALYSIS PLACES A TROUGH IN THE LEE OF THE APPALACHIANS. A 1016MB CYCLONE NEAR SAINT LOUIS IS RIDING ON A COLD FRONT WHICH STRETCHED NORTHEAST ACROSS THE EASTERN GREAT LAKES. MCV WHICH INITIATION LATE AFTERNOON OHIO VALLEY CONVECTIVE COMPLEX IS MOVING EAST ACROSS EAST-CENTRAL PENNSYLVANIA THIS EVENING...WITH LINE OF CELLULAR STORMS ALONG THE GUST FRONT MOVING ACROSS THE APPALACHIANS. THUS...MOST VIGOROUS ACTIVITY COINCIDENT WITH THE MCV SHOULD REMAIN NORTH OF THE FORECAST AREA OVERNIGHT. 00Z KIAD RAOB INDICATES ABOUT 800 J/KG OF ELEVATED CAPE FROM A 850MB PARCEL. THUS...NOT EXPECTED CONVECTION TO WANE TOO QUICKLY THIS EVENING. OUTFLOW BOUNDARY RUSHING SOUTH ACROSS SOUTHERN WEST VIRGINIA MAY BE A SIGN THAT THE SYSTEM WILL GENERALLY DECAY DURING THE LATE EVENING INTO THE OVERNIGHT HOURS HOWEVER. OTHERWISE...EXPECT LOW TEMPERATURES TO REMAIN IN THE 70S ACROSS MOST LOCALES. COULD SEE SOME LIGHT PATCHY FOG DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE LIKE LAST NIGHT...BUT NOT WARRANTED IN ZONE FORECAST AT THIS TIME. && .AVIATION... 00Z TAF PACKAGE WAS BASED ON CONVECTION DECAYING ACROSS THE APPALACHIANS FROM THE OHIO VALLEY LATE THIS EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS AND UPDATE AS NEEDED. OTHERWISE...A FEW SHOWERS DEVELOPED EARLY THIS EVENING ON THE LEE TROUGH IN THE SHENANDOAH VALLEY...THESE SHOULD DISSIPATE WITH SUNSET. COULD SEE LIGHT AREAS OF FOG DEVELOP OVERNIGHT GIVEN MOISTURE CONTENT OF THE ATMOSPHERE...HOWEVER CONVECTIVE DEBRIS COULD LIMIT FOG DEVELOPMENT. EXPECTING WIDESPREAD CONVECTIVE DEVELOPMENT ALONG THE APPROACHING COLD FRONT FRIDAY AFTERNOON. THIS CONVECTION IS EXPECTED TO REACH THE NORTHERN TERMINALS DURING THE LATE AFTERNOON OR EARLY EVENING...INTENSIFYING INTO THE OVERNIGHT HOURS ACROSS THE REGION. && .MARINE... BAY BREEZE BROKE DOWN EARLIER THAN THE DIURNAL CYCLE DUE TO INCREASE IN SYNOPTIC GRADIENT. EXPECTING SOUTHERLY WINDS TO FUNNEL UP THE BAY AHEAD OF AN APPROACHING COLD FRONT OVERNIGHT (WINDS MAY REACH TO 15 KNOTS). WATER LEVELS ARE RUNNING SLIGHTLY ABOVE PREDICTED VALUES. THE LUNAR CYCLE IS WANING TO A NEW MOON ON SUNDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION/MARINE...ROGOWSKI
Hazardous weather outlook, Jun 22, 9:49 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 949 PM EDT THU JUN 22 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 949 PM EDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE SOUTH INTO THE MID ATLANTIC ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS...WITH THE PRIMARY THREAT FROM DAMAGING WIND GUSTS. WITH THE FRONTAL BOUNDARY MOVING VERY LITTLE FROM FRIDAY NIGHT THROUGH EARLY NEXT WEEK...HEAVY RAINFALL MAY DEVELOP OVER A PERIOD OF SEVERAL DAYS. AT THIS TIME...A PORTION OF THE OUTLOOK AREA MAY RECEIVE EXCESSIVE RAINFALL AMOUNTS WHICH COULD CAUSE FLOODING PROBLEMS TO DEVELOP. MONITOR LATER INFORMATION AND FORECASTS TO GET THE LATEST ON THIS POTENTIAL FLOODING SITUATION. A FLOOD OR FLASH FLOOD WATCH MAY BE NECESSARY BY EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND AGAIN ON FRIDAY. ROGOWSKI
In the hours before
Local storm report, Jun 23, 12:22 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1222 AM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 5 SSE SHENANDOAH JUNCTI 39.29N 77.81W
06/22/2006 JEFFERSON WV EMERGENCY MNGR
PATH OF TREES REPORTED DOWN ACROSS ROADWAYS.
&&
JDARNLEYLocal storm report, Jun 23, 12:28 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 AM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG BURKE 38.78N 77.27W
06/22/2006 FAIRFAX VA LAW ENFORCEMENT
LARGE TREES REPORTED DOWN.
&&
JDARNLEYLocal storm report, Jun 23, 12:33 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 AM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG ALDIE 38.98N 77.64W
06/22/2006 LOUDOUN VA EMERGENCY MNGR
TREES DOWN ACROSS RT15S
&&
JDARNLEYThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:12 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 22, 10:24 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 66 min |
| Jun 22, 10:42 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 63 min |
| Jun 22, 11:12 PM EDT | Special Marine Warning | LWX | 107 min | |
| Jun 22, 11:18 PM EDT | Special Marine Warning | LWX | 70 min | |
| Jun 23, 12:35 AM EDT | Special Marine Warning | LWX | 100 min | |
| Jun 23, 12:47 AM EDT | Special Marine Warning | LWX | 80 min | |
| Jun 23, 12:50 AM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 25 min |
| Jun 23, 1:17 AM EDT | Special Marine Warning | LWX | 118 min | |
| Jun 23, 1:36 AM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 4 hr |
| Jun 23, 2:15 AM EDT | Special Marine Warning | LWX | 90 min | |
| Jun 23, 3:13 AM EDT | Special Marine Warning | LWX | 92 min | |
| Jun 23, 4:29 AM EDT | Flash Flood Watch | LWX | Arlington, Clarke, Culpeper, Fairfax, Frederick, Greene and 20 more | 5 days |
| Jun 23, 11:58 AM EDT | Special Marine Warning | LWX | 110 min | |
| Jun 23, 12:20 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jun 23, 12:20 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jun 23, 1:41 PM EDT | Special Marine Warning | LWX | 50 min | |
| Jun 23, 7:15 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 60 min |
| Jun 23, 7:42 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 78 min |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.